Insomnia Home > Tryptophan Side Effects
Although a normal dietary intake of tryptophan should not cause any problems, using tryptophan supplements can potentially cause serious side effects. Tryptophan supplements may cause eosinophilia-myalgia syndrome (EMS) or serotonin syndrome, both of which can be quite dangerous. Some signs of these conditions include nerve pain, difficulty walking, and very severe muscle pain.
Side Effects of Tryptophan: An OverviewJust like any medication or supplement, tryptophan (also known as L-tryptophan) can cause side effects. A normal dietary intake of tryptophan (through foods) does not usually cause problems for most people. However, the use of tryptophan supplements has been associated with certain side effects, some of which may be quite serious.
Tryptophan Side Effects to ReportThere are a number of potential side effects with tryptophan that you should report to your healthcare provider and which might indicate that you should stop taking the supplement. In particular, any signs of eosinophilia-myalgia syndrome or serotonin syndrome (both of which can be quite serious) should be reported immediately to your healthcare provider. These side effects include, but are not limited to:
- Signs of eosinophilia-myalgia syndrome (EMS), such as:
- Very severe muscle pain
- Nerve pain
- High eosinophil levels (found using a blood test)
- Nerve pain
- Hair loss
- Dry, thickened skin or other skin changes
- Signs of serotonin syndrome, such as:
- Seeing or hearing things that are not really there (hallucinations)
- Fast heartbeat (tachycardia)
- Feeling faint
- Muscle spasms
- Difficulty walking
- Signs of an allergic reaction, such as:
- A rash
- Swelling of the mouth or throat
- Difficulty breathing.